Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 170, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 12, 2002, 12:55 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2002, 12:55 PM CDT (17:55 UTC)
- Expired
- May 12, 2002, 2:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, KS, Crawford County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 1:19 PM CDT | Hail 1 | West Mineral, KS | |
| May 12, 1:36 PM CDT | Hail 1 | Pittsburg, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 121755
SVRSGF
KSC021-037-121900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 PM CDT SUN MAY 12 2002
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN SOUTHEAST KANSAS
CRAWFORD COUNTY IN SOUTHEAST KANSAS
* UNTIL 200 PM CDT
* AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ALTAMONT...AND MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WEST MINERAL...COLUMBUS...MCCUNE BY 115 PM CDT.
SCAMMON...BAXTER SPRINGS BY 120 PM CDT.
WEIR...CHEROKEE...GALENA BY 125 PM CDT.
PITTSBURG BY 130 PM CDT.
FRONTENAC...ARMA BY 135 PM CDT.
ARCADIA BY 145 PM CDT.
THE TOWNS OF SHERMAN...HALLOWELL...SHERWIN...SKIDMORE AND ROSELAND
ARE ALSO IN THE PATH OF THIS STORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3736 9508 3700 9507 3699 9462 3768 9462
3769 9507
LINDENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 11:19 AM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 12, 11:19 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1119 AM CDT SUN MAY 12 2002 DID A QUICK UPDATE TO LOWER POPS ACROSS CWA...LOOKS LIKE MOST UPPER LEVEL ENERGY WILL BE TONIGHT OVER SERN 1/2 OF CWA. THIS SHOULD BE THE BEST TIME FOR HEAVY RAIN. LATEST MODELS SHOWS MOST OF POTENTIAL HEAVY RAIN FROM SGF AND POINTS EAST. ANYHOW...WILL KEEP FFA GOING TODAY FOR ALL ZONES...THEN WILL LIKELY TRIM BACK FFA FOR TONIGHT PERIOD..STAY TUNED. STILL HAVE SEVERAL ROADS CLOSED ACROSS CWA AND WONT TAKE MUCH RAIN TO MAKE THINGS WORST. ALSO LOWER TEMPERATURES A TAD ACROSS CWA. COLD FRONT ALREADY INTO NWRN/NRN ZONES. DAY 4 THRU 7 ISC GRIDS ALREADY SENT. .SGF... .FLOOD WATCH TODAY ALONG AND NORTH OF A LINE FROM COLUMBUS KANSAS TO STOCKTON AND OSAGE BEACH MISSOURI. .FLOOD WATCH TODAY AND TONIGHT ALONG AND SOUTH OF A JOPLIN TO BOLIVAR...LEBANON AND VIENNA LINE. SS
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.